Pennsylvania, 2007

Drought in Pennsylvania, August 1 to 31, 2007

August 1 to 31, 2007 · NWS PHI · 2 events in 2 counties and zones

The Pennsylvania Department of Environmental Protection issued a drought watch for fifty-eight Pennsylvania counties on August 6th. This included Carbon and Monroe Counties in the Poconos.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The Pennsylvania Department of Environmental Protection issued a drought watch for fifty-eight Pennsylvania counties on August 6th. This included Carbon and Monroe Counties in the Poconos. Precipitation deficits continued through July and early August and groundwater levels were falling. A drought watch calls for a 5 percent voluntary reduction in non-essential water usage. Locally a drought warning remained in effect for East Stroudsburg (Monroe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 31, 8:40 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 8:40 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
940 PM EDT TUE JUL 31 2007

.SYNOPSIS...
HIGH PRESSURE IS FORECAST TO BUILD DOWN FROM THE GREAT LAKES REGION
FOR THE BALANCE OF THE WORK WEEK.  A WEAK FRONTAL BOUNDARY FROM THE
NORTHWEST MAY DROP INTO THE REGION ON FRIDAY NIGHT.  HIGH PRESSURE
IS THEN EXPECTED TO BUILD BACK UP FROM THE SOUTHWEST FOR THE
WEEKEND.  ANOTHER FRONTAL BOUNDARY MAY APPROACH FROM THE NORTHWEST
EARLY IN THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
IT SHOULD BE A FAIRLY TRANQUIL NIGHT.  ANY CUMULUS THAT DEVELOPS
THIS AFTERNOON SHOULD DISSIPATE AROUND OR SHORTLY AFTER SUNSET.  THE
ATMOSPHERE OVER THE REGION HAS BEEN MIXING FAIRLY WELL THIS
AFTERNOON.  AS A RESULT, THERE SHOULD BE LIMITED LOW LEVEL MOISTURE
LEFT TO DEVELOP INTO FOG EARLY ON WEDNESDAY MORNING.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
HIGH PRESSURE IS FORECAST TO BUILD OVER THE REGION FOR WEDNESDAY,
THURSDAY AND FRIDAY.  EVEN THOUGH THE AIR MASS IS COMING DOWN FROM
THE NORTHWEST, IT IS RATHER WARM.  MOST OF OUR FORECAST AREA WILL
RISE INTO THE LOWER OR MIDDLE 90S EACH AFTERNOON.

DEW POINT TEMPS SHOULD BE MAINLY IN THE LOWER AND MIDDLE 60S FOR
WEDNESDAY AND THURSDAY.  AS THE CENTER OF THE HIGH PASSES OFF THE
COAST ON THURSDAY, A RETURN FLOW OF MORE HUMID AIR WILL DEVELOP OVER
OUR REGION FOR FRIDAY.  DEW POINT TEMPS SHOULD BEGIN TO RISE INTO
THE UPPER 60S.  EVEN WITH THE INCREASING HUMIDITY FOR FRIDAY,
IT APPEARS AS THOUGH HEAT INDEX VALUES WILL REMAIN JUST BELOW THE
100 MARK.  AS A RESULT, NO EXCESSIVE HEAT WATCH IS ANTICIPATED AT
THIS TIME.

A WEAK FRONTAL BOUNDARY MAY APPROACH FROM THE NORTHWEST ON FRIDAY.
AS A RESULT, WEVE INSERTED A CHANCE FOR AFTERNOON SHOWERS AND
TSTMS IN THE FORECAST FOR THE POCONOS AND FOR SUSSEX COUNTY IN NEW
JERSEY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE FRONTAL BOUNDARY THAT IS FORECAST TO APPROACH FROM THE NORTHWEST
ON FRIDAY IS EXPECTED TO RETREAT BACK TO THE NORTH DURING THE
WEEKEND AS HIGH PRESSURE REASSERTS ITSELF OVER OUR REGION.  IT
APPEARS AS THOUGH THE COMING WEEKEND WILL BE HOT AND HUMID.  ANY
PRECIP THAT DEVELOPS SHOULD BE ISOLATED, SO WE HAVE OPTED NOT TO
INCLUDE IT IN THE FORECAST AT THIS TIME.

ANOTHER FRONTAL BOUNDARY MAY DROP DOWN FROM THE NORTHWEST DURING THE
EARLY PART OF THE NEW WEEK.  IT MAY HELP TO LOWER TEMPS A BIT FOR
MONDAY AND TUESDAY.  WITH A GREAT DEAL OF UNCERTAINTY REGARDING THE
PROGRESS OF THE FRONT, WE HAVE DECIDED NOT TO MENTION ANY PRECIP IN
THE FORECAST FOR MONDAY AND TUESDAY, ALTHOUGH WE HAVE INCLUDED
SLIGHT CHANCE POPS IN THE GRIDS FOR MONDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
NICE VFR FLYING WEATHER OVER THE REGION THIS AFTERNOON.  FEW-SCT CU
ACROSS THE SHORE ATTACHED TO THE SEA BREEZE WILL MOVE INLAND TOWARD
THE DE VALLEY BY EARLY THIS EVENING.  I HAVE INCLUDED A WIND SHIFT
ACROSS THE REGION AS THE FEATURE PASSES.  OTHER THAN THAT, A PERIOD
OF LIGHT FOG IS POSSIBLE LATER TONIGHT ACROSS KMIV AND KABE, SO A
TEMPO GROUP WAS ADDED THERE.

LOOKING FURTHER OUT, EXCEPT FOR SOME OVERNIGHT RESTRICTIONS IN BR/HZ
THE NEXT FEW NIGHTS, CONDITIONS SHOULD REMAIN VFR ACROSS THE TAF
SITES.  A COLD FRONT IS EXPECTED TO CROSS THE REGION LATER FRIDAY,
SO PERHAPS A FEW SHOWERS OR THUNDERSTORMS MAY REDUCE VSBYS OR CIGS
AT THOSE TIMES.

&&

.MARINE...
NO HEADLINES EXPECTED FOR THE NEXT SEVERAL DAYS.  WEAK HIGH PRESSURE
TO THE WEST AND A LOW PASSING WELL TO THE SOUTH WILL KEEP WINDS
ONSHORE THIS EVENING AND THEN BACK AROUND TO N OR NE BY EARLY WED.
SPEEDS WILL REMAIN ABOUT 10 KTS OR LESS.  SEAS SHOULD REMAIN AROUND
2 FT ON THE OCEAN AND NEAR CALM ON THE DELAWARE BAY.  THE HIGH WILL
EVENTUALLY CREST OVER THE AREA THU MORNING, KEEPING WINDS FAIRLY
LIGHT THROUGH THE EARLY PART OF THE FCST PERIOD.  ONCE THE HIGH
MOVES AWAY, WINDS WILL SWITCH AROUND TO S OR SE.  NO SIGNIFICANT
WEATHER IS EXPECTED OVER THE WATERS THROUGH THE WEEKEND BUT A FRONT
APPROACHING FRI NIGHT MAY TOUCH OFF A FEW SHOWERS.  THEY WILL NOT BE
INCLUDED IN THE WORDS ATTM.

...WATER TEMPERATURES REACHED 80 DEGREES...

FOR THE FIRST TIME THIS YEAR, THE DELAWARE BAY BUOY HAS REACHED 80
DEGREES WHICH IS ONLY 2 TENTHS SHORT OF THE RECORD FOR JULY SET IN
2006. THIS BUOY IS LOCATED 26 MILES SOUTHEAST OF CAPE MAY. THIS IS
GOOD NEWS FOR BOTH MARINERS AND THOSE WHO LIKE TO SWIM IN THE
OCEAN. THESE WARMER OFFSHORE WATERS HAVE ALSO MOVED INTO THE SURF
ZONE WHERE TEMPERATURES ARE 76 DEGREES AT CAPE MAY, ATLANTIC CITY
AND BARNEGAT, AND 78 DEGREES AT SANDY HOOK.

WITH THE WARM AIR TEMPERATURES EXPECTED OVER THE NEXT FEW DAYS,
WATER TEMPERATURES WILL CLIMB EVEN HIGHER, ESPECIALLY SINCE AN
UPWELLING EPISODE DOESNT APPEAR LIKELY FOR THE NEXT SEVERAL DAYS
NEARSHORE. OFF LONG ISLAND, BUOY 44025 IS 78 DEGREES IN THE WATER,
AND THE HOTEL BUOY IS 81 DEGREES AND AT AMBROSE LIGHT 77 DEGREES.

NOAAS REMOTE SENSING SATELLITES DEPICTING WATER TEMPERATURE SHOW
WARM WATERS ALONG THE ENTIRE EASTERN SEABOARD, WELL OUT IN THE
ATLANTIC.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...OHARA/EBERWINE  (UPDATED MARINE SECTION)
Hazardous weather outlook, Jul 31, 3:38 AM EST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
438 AM EDT TUE JUL 31 2007

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-010845-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
438 AM EDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-010845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
438 AM EDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Monroe

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Monroe forecast zone
Reported by
Newspaper
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Drought, Carbon

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Carbon forecast zone
Reported by
Newspaper
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55590, 55591.